South Dakota, 2011

Hail in South Dakota, August 10, 2011

August 10, 2011 · NWS UNR · 1 event in 1 county or zone

Quarter sized hail accompanied a thunderstorm as it moved through the Hayward area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter sized hail accompanied a thunderstorm as it moved through the Hayward area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:53 AM MST, 10 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 1:53 AM MST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 AM MDT WED AUG 10 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS NORTHWEST FLOW ACROSS THE
REGION WITH EMBEDDED WAVES TO THE WEST ACROSS IDAHO TO
MONTANA/WYOMING. SURFACE ANALYSIS SHOWS A HIGH PRESSURE EAST OF THE
AREA SOUTHERLY FLOW DEVELOPING ACROSS THE AREA. TODAY...CHANCES FOR
SHOWERS AND STORMS ARE AGAIN EXPECTED ACROSS THE AREA. THE BEST
CHANCES WILL BE ACROSS THE BLACK HILLS AREA INTO SOUTHWEST/SOUTH
CENTRAL SD. MLCAPE WILL BE ON THE WEAK SIDE...LESS THAN 1000
J/KG...SO CONVECTION WILL REMAIN TAME. WITH THE COOLER AIRMASS STILL
IN PLACE...HIGHS WILL AGAIN BE BELOW AVERAGE.

AN STRONG WAVE/COMPACT UPPER LOW WILL CROSS MONTANA THURSDAY AND
APPROACH THE DAKOTAS BY THE AFTERNOON. FORCING ALOFT WILL COMBINE
WITH DECENT INSTABILITY AND INCREASING LOW LEVEL SHEAR TO DEVELOP
THUNDERSTORMS ACROSS THE AREA. THE BEST CHANCES WILL BE ACROSS THE
NORTHERN HALF OF THE CWA WHERE GIVEN THE TRACK OF THE WAVE. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. STORMS WILL PUSH EAST OF THE AREA LATE THURSDAY NIGHT.
UPPER RIDGING WILL DEVELOP ACROSS REGION FRIDAY ON THE BACKSIDE OF
THE DEPARTING WAVE. DRIER WEATHER IS EXPECTED ALONG WITH BELOW
AVERAGE TEMPERATURES AS COOLER AIR FILTERS IN FROM THE NORTHWEST.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS
FOR THE WEEKEND. CHANCES FOR THUNDERSTORMS WILL RETURN EARLY NEXT
WEEK AS THE RIDGE RIDGE BREAKS DOWN.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT WITH LCL MVFR/IFR VSBY. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 10, 2:27 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
327 AM MDT WED AUG 10 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
327 AM MDT (427 AM CDT) WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY ACROSS
THE BLACK HILLS AREA INTO SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A
CHANCE FOR THUNDERSTORMS THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 11:47 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT WED AUG 10 2011

SDZ026-028-101930-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1247 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
130 PM MDT...

AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 8 MILES NORTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHERIDAN LAKE...
  ROCKERVILLE...
  MOUNT RUSHMORE...
  KEYSTONE...
  TRAVELERS ALONG HIGHWAY 385 BETWEEN HILL CITY AND PACTOLA
  RESERVOIR...

SCHILD

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 10, 12:40 PM MST
Where
Pennington County, 1 mi E of Hayward
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -103.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338362.